Before you open up a bottle of Tylenol you will now see a big red warning written on the cap. That's because bottles sold in the U.S. will soon come with caps that warn users about the potentially fatal risks of taking too much of the common household pain reliever.
Johnson & Johnson, says the warning will appear on the cap of each new bottle of Extra Strength Tylenol sold in the U.S. in October and on most other Tylenol bottles in coming months.
The warning will make it clear the over-the-counter drug contains acetaminophen, a pain-relieving ingredient that's the nation's leading cause of sudden liver failure. Acetaminophen is safe when used as directed, but when taken in overdose amounts it can cause liver damage.
The drug maker set up a web page with helpful information and warnings about liver damage. It says, when your liver takes in too much acetaminophen, a reactive intermediate metabolite may begin to accumulate and bind to other proteins in your liver to injure your liver cells. This can lead to serious liver damage, liver failure, and even death if you do not get medical help quickly.
It is reported that acetaminophen overdoses send 55,000 to 80,000 people to the emergency room in the U.S. each year and kill at least 500 others.
Back in 1994, Tylenol first added a warning about liver damage when combining Tylenol and alcohol and four years later added a warning about exceeding the recommended dosage.
In 2004 a specific warning about liver damage was added.
This latest warning comes after lawsuits and pressure from the federal government.